Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 314, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 2, 2001, 9:09 AM CDT for Sac County, Iowa. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 2, 2001, 9:09 AM CDT (14:09 UTC)
- Expired
- Aug 2, 2001, 9:50 AM CDT
- In force
- 41 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Sac County, IA
The radar
The Des Moines radar (KDMX), 145 km from the middle of the area, began a volume at 14:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 9:10 AM CDT | Thunderstorm Wind 52 E | Schaller, IA | |
| Aug 2, 9:20 AM CDT | Thunderstorm Wind 52 E | Early, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 2.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 994 J/kg
- Mixed-layer CIN
- -290 J/kg
- Mixed-layer LCL
- 1330 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 021410 SVRDSM IAC161-021450- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 909 AM CDT THU AUG 2 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN AND CENTRAL SAC COUNTY IN WEST CENTRAL IOWA * UNTIL 950 AM CDT * AT 904 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 16 MILES WEST OF SAC CITY...OR ABOUT 46 MILES SOUTH OF SPENCER...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR NEMAHA AND EARLY AROUND 920 AM NEAR SAC CITY AROUND 935 AM DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. SEVERE THUNDERSTORMS CAN DAMAGE MOBILE HOMES...SEEK MORE SUBSTANTIAL SHELTER. LAT...LON 4255 9536 4236 9532 4236 9485 4256 9493 JUNGBLUTH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:25 AM CDT, 6 hours 44 minutes earlier.
Area forecast discussion, Aug 2, 2:25 AM CDT, 6 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 225 AM CDT THU AUG 2 2001 FORECASTS KEEP GETTING TOUGHER - HEAT SOUTH AND POPS MAIN CHALLENGE AGAIN TODAY. SFC FRONT DRAPED ACROSS STATE...FROM TKE TO CCY AND MOVING LITTLE. TSRA HAVE DEVELOPED IN NRN CWA JUST NORTH OF FRONT AT NOSE OF WHOPPING 20-25KT SW LLJ. PLENTY OF JUICE AVAILABLE THOUGH WITH 2.12 INCHES AT 00Z FOR PWATS AT OAX AND MID 70S DEWPOINTS ALONG/S OF FRONT. 88D OHP SHOWING PRETTY GOOD RAINS...THOUGH NOT WIDESPREAD. SVN SPOTTER JUST CALLED IN WITH INCH PER HOUR RATES. CORFIDI VECTORS WOULD PULL THIS STUFF EVER SO SLOWLY SOUTHWARD NEXT FEW HOURS. 50H RIDGE RETROGRADES NEXT FEW DAYS...EVENTUALLY PUTTING CWA IN NW FLOW. VORT MAX IN MONSOONAL FLO OVR NM/CO BORDER WILL PROVIDE FOCUS JUST TO OUR WEST TONIGHT. ETA CONTINUES TO PUSH FRONT AND PRECIP TOO FAR SOUTH. ITS NOT BAD...JUST TOO FAR SOUTH. ADJUSTED NORTH A HUNDRED MILES OR SO AND IT LOOKS A LOT LIKE THE AVN - AND NEW HPC QPF. WILL FOLLOW. TODAY...COLD POOL FROM CONVECTION TO THE NORTH WILL PUSH TO I80 WEST OF I35 THIS AFTERNOON...BUT NOT BEFORE HEAT INDICES PUSH UP TO DANGEROUS LEVELS AGAIN. BLOW OFF FROM CONVECTION MAY INHIBIT ALO HI'S BETTER TODAY THAN YESTERDAY. WILL NO LONGER SPLIT DSM METRO THOUGH AND HAVE INCLUDED DALLAS CO. IN NPW. EXPECT PRECIP POTENTIAL TO END THIS MORNING FAR NORTH. WILL HAVE TO RUN WDLY SCT...HEAVY POTENTIAL...CENTRAL THIRD OF CWA...AND GO WITH AFTERNOON SMALL POPS FAR SOUTH. TEMPS...WARMEST GUID IN NPW AREA/LOWER MID 80S IN NORTH HALF. TONIGHT...INFLOW INTO WHATS LEFT OF BOUNDARY IS MINIMAL AT BEST ALONG I-80 CORRIDOR THIS EVENING. ALREADY HAVE POPS IN WC CWA...AND WILL LEAVE ALONG. ALONG I-80 AND E OF 35...TOUGHER TO FIGURE OUT WHATS TO DO...BUT A SMALL POP MAY BE THE WAY TO GO. LATER IN WC INTO SW...EXPECT A SMALL COMPLEX OF TSRA INDUCED BY AFOREMENTIONED NM/CO VORT MAX TO PERHAPS BRUSH DNS TO CSQ LINE. LLJ AGAIN NOT GREAT SO DON'T EXPECT TOO MUCH. WILL HANDLE THAT WITH POPS TOO. DRY NORTH AND NE. GUID TEMPS AND GOING FCST CLOSE ON TEMPS - NO REASON TO DEVIATE. FRI INTO FRI NIGHT...SEE LITTLE CHC FOAR RAIN AT THIS POINT. GOING 'CAST ON TRACK. .DSM...HEAT ADVY OVRNGT ROUGHLY ALG AND S OF A AIO TO DSM TO MIW LINE LINE. IAZ049-050-059>062-070>075-081>086-092>097-
In the hours before
Special weather statement, Aug 2, 5:35 AM CDT, 3 hours 34 minutes before
CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
535 AM CDT THU AUG 2 2001
A WEAK COLD FRONT EXTENDING FROM NORTHEAST IOWA INTO WEST CENTRAL
SECTIONS OF THE STATE WILL PROVIDE A FOCUS FOR THUNDERSTORM
DEVELOPMENT ON AND OFF TODAY. ABUNDANT MOISTURE REMAINS ACROSS THE
REGION WHICH WILL HELP FUEL ANY THUNDERSTORMS THAT DEVELOP. WHILE
INSTABILITY IS MODERATELY HIGH...WIND SHEAR IS QUITE WEAK AS IS
INFLOW INTO AND OVER THE FRONT. WARM TEMPERATURES ALOFT WILL
INHIBIT MOST THUNDERSTORMS FROM PRODUCING LARGE HAIL...HOWEVER SOME
DAMAGING WIND GUSTS MAY OCCUR. ADDITIONALLY LOCALLY HEAVY RAINFALL
MAY OCCUR DUE TO THE SLOW MOVEMENT OF THE STORMS AND DEEP MOISTURE.
SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.
IAZ004>007-015>017-031100-
CERRO GORDO-EMMET-HANCOCK-KOSSUTH-PALO ALTO-WINNEBAGO-WORTH-
INCLUDING THE CITIES OF...ALGONA...ESTHERVILLE AND MASON CITY
529 AM CDT THU AUG 2 2001
* EVENT TIMING... THROUGH NOON.
* THREAT CATEGORIES...
TORNADO.......... NONE.
DAMAGING WINDS... LOW.
LARGE HAIL....... NONE.
FLASH FLOODING... LOW.
* SPOTTER ACTIVATION OUTLOOK... LOW.
IAZ023>028-033>039-044>050-057>062-070>074-031100-
ADAIR-AUDUBON-BLACK
HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS-CRAWFORD-DALLAS-
FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN-HUMBOLDT-JASPER-
MADISON-MARION-MARSHALL-POCAHONTAS-POLK-POWESHIEK-SAC-STORY-TAMA-
WARREN-WEBSTER-WRIGHT-
INCLUDING THE CITIES OF...AMES...ATLANTIC...BOONE...CARROLL...
DENISON...DES MOINES...FORT DODGE...GRINNELL...INDIANOLA...IOWA
FALLS...KNOXVILLE...MARSHALLTOWN...NEWTON...PELLA...PERRY...
WATERLOO...WAVERLY AND WEBSTER CITY
529 AM CDT THU AUG 2 2001
* EVENT TIMING... MAINLY THROUGH NOON.
* THREAT CATEGORIES...
TORNADO.......... NONE.
DAMAGING WINDS... LOW.
LARGE HAIL....... NONE.
FLASH FLOODING... LOW.
* SPOTTER ACTIVATION OUTLOOK... LOW.
IAZ075-081>086-092>097-031100-
ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MAHASKA-MONROE-RINGGOLD-
TAYLOR-UNION-WAPELLO-WAYNE-
INCLUDING THE CITIES OF...CENTERVILLE...CHARITON...CRESTON...
LAMONI...OSKALOOSA AND OTTUMWA
529 AM CDT THU AUG 2 2001
* EVENT TIMING... THROUGH 5 PM.
* THREAT CATEGORIES...
TORNADO.......... NONE.
DAMAGING WINDS... LOW.
LARGE HAIL....... NONE.
FLASH FLOODING... LOW.
* SPOTTER ACTIVATION OUTLOOK... LOW.
SEARCY
-------------------------------------------------------------------
THREAT KEY:
TORNADO.......... ANY TORNADO OCCURRENCE
DAMAGING WINDS... WINDS >= 58 MPH
LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
OF RAIN EVENT. POSES THREAT TO LIFE OR
PROPERTY.
THREAT CATEGORY KEY: PROBABILITY OF THREAT OCCURRING WITHIN 25
MILES OF POINT WITHIN FORECAST AREA
NONE....... NOT EXPECTED. LESS THAN 5% ( 2% FOR TORNADOES)
LOW........ 5-15% (2-15% FOR TORNADOES)
MODERATE... 25-35%
HIGH....... 45% OR GREATER
SPOTTER ACTIVATION OUTLOOK KEY:
NOT EXPECTED
LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
MODERATE... POSSIBILITIES ABOUT 50-50
HIGH....... ACTIVATION LIKELY
FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 9:28 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas | 42 min |
| Aug 2, 9:42 AM CDT | Severe Thunderstorm Warning | DMX | Palo Alto, Pocahontas | 38 min |
| Aug 2, 10:00 AM CDT | Severe Thunderstorm Warning | DMX | Webster | 40 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.